That sulfanilamide is not entirely without toxic manifestations was recognized by Long and Bliss,1 who stated that in their experiences patients given this dye often complained of dizziness, anorexia, nausea and vomiting. They also describe another toxic manifestation in the form of a cyanosis, which is sometimes associated with methemoglobinemia. This varied in intensity from a mild bluing of the lips to a rather intense slaty discoloration of the lips and nail beds. Rises in fever were also described. When this occurred, the drug was stopped for two or three days, during which time the temperature would fall to normal if the rise had been due to the drug.
Since sulfanilamide or its derivatives contain the benzene ring, it is possible that it may cause damage to the hematopoietic system. Long2 stated that he has seen five cases of anemia following the use of this drug. Harvey and
KOHN SE. ACUTE HEMOLYTIC ANEMIA DURING TREATMENT WITH SULFANILAMIDE. JAMA. 1937;109(13):1005–1006. doi:10.1001/jama.1937.02780390007002
Customize your JAMA Network experience by selecting one or more topics from the list below.